The People's Pharmacy

Joe Graedon, M.S.,and Teresa Graedon, Ph.D.

Q. You recently wrote about foods that cause flatulence. Folks should know that many pills contain lactose as a filler. Even though it may be a tiny amount in each pill, for the lactose intolerant this is a repeated small insult to the digestive tract. This can cause gas, bloating, cramping and diarrhea.

I do not understand why lactose is still used when so many adults cannot digest it. Some of my prescriptions are not available without lactose. Consequently, I take a lactase enzyme pill every day just to counteract hidden lactose.

I’ve written to the Food and Drug Administration to get this filler out of our drugs. So far, I’ve had no response.

A. Lactose (milk sugar) is indeed a filler in many medications. Manufacturers like to use it because it is readily available and helps them get active ingredients into pills that are the right size and shape. Over-the-counter drugs may contain lactose, including some digestive aids.

To find out if a medicine contains lactose, check the DailyMed website. Searching any medication will provide information on inactive ingredients.

Q. Some years ago, I saw a new doctor because I had found a lump in my breast. My mother died of a rare type of breast cancer, so I was anxious.

My blood pressure was so high in the exam room that the doctor called an ambulance and sent me to the hospital. If a doctor or nurse came to check my pressure, it went up, but when they walked away it dropped. They had me wear a monitor at home and I was diagnosed with white coat syndrome.

Waiting to get the results on a breast cancer test made me very anxious and my blood pressure soared. I am not sure I even need blood pressure medicine. I measure it at home and take my readings with me. Do I really need a drug if my pressure is high only in the doctor’s office?

A. Doctors disagree about the need to treat white coat hypertension. Some think it signals reactivity to stress. Because people are frazzled in many different circumstances, these physicians believe drug treatment is appropriate.

An Italian study of nearly 1,200 elderly people with high blood pressure found that white coat hypertension raised the risk for a cardiovascular event slightly but not significantly (American Journal of Hypertension, Nov. 1, 2017).

You could ask your doctor about reducing your medication. To prepare for that conversation, you may want to read our eGuide to Blood Pressure Solutions. This electronic resource can be found under the Health eGuides tab at www.PeoplesPharmacy.com. It provides information on nondrug approaches, proper measurement techniques and medication pros and cons.

Q. I’ve taken Zyrtec for at least a year now. Does withdrawal cause intense itching everywhere? If so, how long will it last? I am tempted to go back on Zyrtec, but I’m trying to do without it.

A. Many readers have reported intense itching upon suddenly stopping cetirizine (Zyrtec). Apparently, this reaction can last up to six weeks or so.

For years, we struggled to get the FDA to recognize this withdrawal reaction. The agency did a study utilizing its database of adverse reaction reports (Therapeutic Advances in Drug Safety, July 5, 2019). The authors conclude: “Our case series provided evidence of an association between the discontinuation of cetirizine and the development of pruritus [itching].”

(In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, Fla. 32803, or email them via their website: www.PeoplesPharmacy.com.)

Trending Recipe Videos


Recommended for you

Load comments